Alert archive / Ohio / Lake Effect Snow Advisories in 2016

Lake Effect Snow Advisory 7, NWS Cleveland, OH

February 9, 2016Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow advisory at Feb 9, 2016, 2:27 PM EST for Ashtabula County, Cuyahoga County, Lake County, Ohio; Erie County, Pennsylvania. It took effect at Feb 9, 2016, 6:00 PM EST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2016, 2:27 PM EST (19:27 UTC)
In effect from
Feb 9, 2016, 6:00 PM EST
Expired
Feb 11, 2016, 3:46 PM EST
In force
46 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 9, 12:42 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 9, 12:42 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1242 PM EST TUE FEB 9 2016

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL MOVE SLOWLY EAST. ARCTIC
AIR OVER THE UPPER MIDWEST WILL GRADUALLY SPREAD ACROSS THE LOWER
GREAT LAKES THROUGH MID WEEK. HIGH PRESSURE WILL BUILD ACROSS THE
OHIO VALLEY ON THURSDAY. AN ARCTIC COLD FRONT WILL DROP ACROSS
THE AREA ON FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BAND OF SNOW FINALLY STARTING TO REACH THE FORECAST AREA THIS
AFTERNOON. SNOW ACCUMULATIONS WILL BE LIGHT WITH THIS INITIAL
SNOW. MORE LIGHT SNOW WILL FOLLOW FROM THE NORTH LATER THIS
AFTERNOON INTO TONIGHT. OTHERWISE...MADE SOME MINOR TEMPERATURE
ADJUSTMENTS WITH THIS UPDATE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WE WILL GET ON THE BACK SIDE OF THE UPPER LOW TONIGHT INTO WEDNESDAY
AND COLD ADVECTION WILL INCREASE. THE SURFACE TROUGH THAT HAS BEEN
NORTH OF THE AREA WILL SWING THROUGH ON WEDNESDAY. THIS SHOULD
CAUSE A GENERAL INCREASE IN THE SNOW ESPECIALLY AS IT CROSSES LAKE
ERIE WEDNESDAY MORNING.

THE SYNOPTIC SNOW WILL TRANSITION TO LAKE EFFECT SNOW IN THE
SNOWBELT AS 850 MB TEMPS ARE PROGGED TO DROP TO -20C WEDNESDAY
NIGHT. THE INSTABILITY REMAINS MODERATE TO EXTREME OFF LAKE ERIE
INTO THURSDAY. THE COMBINATION OF ENHANCED SYNOPTIC SNOW STARTING
TONIGHT AND THE LAKE EFFECT PERSISTING INTO THURSDAY WILL LIKELY
PRODUCE SNOW FALL IN EXCESS OF A FOOT IN SOME AREAS OF THE
SNOWBELT. THE BEST BET WOULD BE INLAND ERIE COUNTY PA BUT THE
ENTIRE SNOWBELT IS AT RISK OF EXCEEDING WARNING CRITERIA. NOT AS
MUCH CONFIDENCE ABOUT THE LAKESHORE AS WINDS WILL VEER TO
NORTHWEST ON WEDNESDAY WHICH TENDS TO PUSH MOST OF THE SNOW
INLAND. WILL ISSUE A LAKE EFFECT SNOW WATCH STARTING LATE TONIGHT
AND ENDING THURSDAY AFTERNOON FOR THE ENTIRE SNOWBELT.

THE SNOW AND SNOW FLURRIES WILL TAPER OFF ELSEWHERE WEDNESDAY NIGHT
AS DRIER ARCTIC AIR OVER SPREADS THE AREA. SOME RANDOM FLURRIES OFF
LAKE MICHIGAN MAY PERSIST INTO EARLY THURSDAY. SOME SUN WILL PEAK
OUT ACROSS NORTHWEST OHIO ON THURSDAY. TEMPS NEAR THE LOWER
GUIDANCE DUE TO THE ARCTIC AIR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LAKE EFFECT SNOW LOOKS TO TAPER OFF THURSDAY NIGHT ACROSS NORTHWEST
PA AS WINDS SHIFT MORE WESTERLY AND MOISTURE LEVELS DECREASE. THERE
MAY STILL BE A FEW SNOW SHOWERS BUT THE SNOW ACCUMULATIONS WILL BE
ISOLATED. SNOW WILL INCREASE AGAIN BY FRIDAY AFTERNOON WITH ALL
LOCATIONS HAVING CHANCES OF SEEING SOME LIGHT SNOW AHEAD OF THE NEXT
CLIPPER SYSTEM THAT WILL MOVE ACROSS THE GREAT LAKES REGION. MODELS
INDICATE THAT THE AIR IN THE WAKE OF THIS CLIPPER WILL BE THE
COLDEST WE HAVE SEEN THIS WINTER SEASON. ONCE AGAIN THE LAKE EFFECT
SNOW WILL INCREASE FOR FRIDAY NIGHT INTO SATURDAY. WE WILL NEED TO
MONITOR THE CONNECTION TO LAKE HURON ON SATURDAY AND SEE WHICH BANDS
GET THE BOOST ON THE NORTHWEST FLOW. DRIER AIR AND LOWERING
INVERSION HEIGHTS SHOULD LIMIT OR END THE LAKE EFFECT SNOW ON SUNDAY
BUT AT SOME POINT SUNDAY NIGHT THE NEXT STORM SYSTEM WILL MOVE INTO
THE REGION. MODELS DIFFER ON THE TRACK OF THIS LOW SO HAVE GONE NO
HIGHER THAN CHANCES POPS AT THIS TIME. THIS LOW LOOKS LIKE IT COULD
BRING ACCUMULATING SNOW TO THE ENTIRE COUNTY WARNING AREA.

TEMPERATURES ARE EXPECTED TO BE BELOW AVERAGE THROUGH THE LONG TERM.
IN THE WAKE OF THE CLIPPER FRIDAY NIGHT THIS COLD AIR WILL DRIVE
TEMPERATURES INTO THE TEENS. HIGHS ON SATURDAY WILL LIKELY BE IN THE
SINGLE DIGITS TO AROUND 10. SATURDAY NIGHT LOOKS TO BE THE COLDEST
NIGHT WITH LOWS NEAR OR BELOW ZERO COMMON. THE REGION WILL WARM
SUNDAY INTO MONDAY WITH HIGHS BACK TO AROUND FREEZING ON MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TROUGH DROPPING SOUTHEAST ACROSS NRN OHIO THIS AFTERNOON.
CURRENTLY IS FROM NEAR THE ISLANDS SOUTHWEST TO NEAR KFDY.
AREA OF SNOW ALONG AND AHEAD OF THE TROUGH CURRENTLY AFFECTING
KTOL AND KFDY AND SHOULD GET INTO KMFD AND KCLE EARLY THIS
AFTERNOON. AREA HAS BEEN SHRINKING HOWEVER IF IT HOLDS TOGETHER IT
SHOULD ALSO IMPACT KERI KYNG AND KCAK MID TO LATE AFTERNOON.
CONDITIONS MOSTLY MVFR ACROSS THE REGION HOWEVER EXPECT IFR IN
THE SNOW. MODELS SHOW LIFT DEVELOPING AVER LAKE ERIE AND SPREADING
INLAND ACROSS NERN OHIO AND NWRN PA THIS EVENING AND OVERNIGHT.
ALSO A SHORT WAVE WILL BE MOVING IN FROM THE WEST WITH ANOTHER
TROUGH. EXPECTING SNOW SHOWERS TO DEVELOP ACROSS WESTERN TERMINALS
MAINLY AFTER MIDNIGHT.

OUTLOOK...NON VFR POSSIBLE THROUGH THE WEEK IN SNOW AND LOWER
CEILINGS AS A SERIES OF CLIPPERS MOVE ACROSS THE AREA.

&&

.MARINE...
SOUTHWESTERLY WINDS WILL BECOME MORE WESTERLY TODAY AND INCREASE TO
20 TO 25 KNOTS. WINDS WILL BECOME MORE NORTHWESTERLY ON WEDNESDAY
AND REMAIN THAT WAY INTO THURSDAY AT 15 TO 25 KNOTS. THERE WILL BE A
LULL BETWEEN STORM SYSTEMS LATE THURSDAY INTO EARLY FRIDAY.
SOUTHWEST WINDS INCREASE AHEAD OF A TROUGH ON FRIDAY BUT AS WINDS
SHIFT TO THE NORTHWEST SOME OF THE COLDEST AIR OF THE WINTER SEASON
WILL ARRIVE. WINDS WILL BE NEAR 30 KNOTS JUST AHEAD OF THE TROUGH
AND FOR A FEW HOURS IN ITS WAKE. FREEZING SPRAY MAY OCCUR WEDNESDAY
NIGHT BUT APPEARS TO BE A DEFINITE THING FRIDAY INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH THURSDAY
     AFTERNOON FOR OHZ012>014-089.
PA...LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH THURSDAY
     AFTERNOON FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...LOMBARDY
SHORT TERM...KOSARIK
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Feb 9, 6:13 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
613 AM EST TUE FEB 9 2016

OHZ003-006>011-017>023-027>033-036>038-047-101115-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
613 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS BETWEEN ZERO AND MINUS TEN ARE LIKELY THURSDAY
MORNING. WIND CHILLS BELOW ZERO ARE EXPECTED AGAIN THIS WEEKEND
AND WIND CHILL ADVISORIES OR WIND CHILL WARNINGS MAY BE NECESSARY
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-089-PAZ001>003-101115-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
613 AM EST TUE FEB 9 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

WIND CHILLS BETWEEN ZERO AND MINUS TEN ARE LIKELY THURSDAY
MORNING. WIND CHILLS BELOW ZERO ARE EXPECTED AGAIN THIS WEEKEND
AND WIND CHILL ADVISORIES OR WIND CHILL WARNINGS MAY BE NECESSARY
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-101115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
613 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING SPRAY IS LIKELY WEDNESDAY NIGHT AND AGAIN BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 9, 9:38 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
938 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     SNOW             GARFIELD HTS            41.41N  81.59W
02/09/2016  M2.0 INCH        CUYAHOGA           OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

BM
Local storm report, Feb 9, 10:26 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1026 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 WNW WADSWORTH         41.04N  81.82W
02/09/2016  M2.6 INCH        MEDINA             OH   COCORAHS

            24 HOUR SNOWFALL.

0800 AM     SNOW             2 NNW PARMA             41.41N  81.74W
02/09/2016  M2.4 INCH        CUYAHOGA           OH   COCORAHS

            24 HOUR SNOWFALL.

1023 AM     SNOW             DALTON                  40.80N  81.70W
02/09/2016  M2.0 INCH        WAYNE              OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

BM
Local storm report, Feb 9, 11:05 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1105 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     SNOW             WOOSTER                 40.81N  81.93W
02/09/2016  M2.0 INCH        WAYNE              OH   CO-OP OBSERVER

            24 HOUR SNOWFALL.

&&

BM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:46 AM ESTLake Effect Snow WatchCLEAshtabula, Geauga, Lake11 hr
Feb 9, 2:27 PM ESTLake Effect Snow WarningCLEAshtabula, Geauga49 hr

Nearby

Lake Effect Snow Advisories in Ohio, 2016Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.